Kentucky, 2008

Damaging Winds in Kentucky, December 27, 2008

December 27, 2008 · NWS PAH · 6 events in 6 counties and zones

A strong cold front was accompanied by a squall line of thunderstorms with strong winds. Despite record warm temperatures in the 70's, instability was minimal where the narrow squall line occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A strong cold front was accompanied by a squall line of thunderstorms with strong winds. Despite record warm temperatures in the 70's, instability was minimal where the narrow squall line occurred. Winds were very strong in the lower levels of the atmosphere. Widespread wind gusts in the 50 to 60 mph range were observed along the squall line. The storms were not prolific lightning producers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 27, 2:58 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Dec 27, 2:58 PM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
258 PM CST SAT DEC 27 2008

.DISCUSSION...
WILL NEED TO BE AS BRIEF AS POSSIBLE TODAY DUE TO INCOMING SEVERE
WEATHER THREAT.

VERY STRONG WIND PROFILES TODAY...WITH 50KT WINDS JUST OFF THE DECK.
SQUALL LINE JUST OFF TO OUR WEST EARLY THIS AFTERNOON HAS HISTORY OF
SPORADIC WIND DAMAGE AND 65 MPH WINDS. WILL NOT TAKE MUCH DOWNWARD
MOMENTUM TO BRING VERY STRONG WINDS ALOFT DOWN TO THE SURFACE. IN
ADDITION...WIND PATTERN ALOFT SUGGESTS THE POSSIBILITY OF ISOLATED
SUPERCELL/TORNADO THREAT. DECENT INSTABILITY PROGGED THIS AFTERNOON
WEST OF THE MS RIVER...WITH LI'S IN THE -1 TO -3 RANGE. HOWEVER...
INSTABILITY REALLY GETS SQUASHED DOWN TO THE SOUTH THIS EVENING.
THEREFORE...WILL LIKELY SEE A DECREASE IN STORM INTENSITY AS THE
EVENING PROGRESSES. LOOKS FAIRLY CERTAIN THAT MOST AREAS WILL AT
LEAST GET ANOTHER HEAVY SHOT OF RAIN EITHER LATE THIS AFTERNOON
(WEST) OR THIS EVENING (FURTHER EAST). THINK TOTALS WILL BE IN THE
HALF INCH TO INCH RANGE. AM CURRENTLY ASSUMING THE MODELS ARE
CORRECT IN SPEEDING THE SYSTEM THROUGH ALL AREAS WITHIN ABOUT A
RATHER SHORT (3 TO 4 HOUR) PERIOD...SO NO FLOOD WATCH WILL BE ISSUED
AT THIS TIME.

HAVE BEEN GETTING REPORTS OF 40 TO 50 MPH WIND GUSTS TODAY..WITH
ISOLATED 50 TO 60 MPH...ESP IN HIGHER TERRAIN...SO WILL LEAVE THE
WIND ADVISORY POSTED FOR EARLY TONIGHT.

IN THE WAKE OF THIS SYSTEM...PACIFIC HIGH PRESSURE WILL PREVAIL OVER THE
REGION THROUGH THE MAJORITY OF THE UPCOMING WEEK.

&&

.AVIATION...
STRONG SOUTH WINDS WILL REMAIN THE PRIMARY HAZARD THROUGH EARLY THIS
EVENING. GUSTS COULD BE LOCALLY UP TO 40 KNOTS. A LINE OF STORMS
WILL ACCOMPANY A STRONG COLD FRONT AS IT CROSSES OUR REGION THIS
EVENING. THESE STORMS WILL PRODUCE LOCALLY EVEN HIGHER GUSTS. THE
DURATION OF SEVERE STORMS WILL BE BRIEF SINCE THEY WILL BE FAST
MOVING. BRIEF IFR CONDITIONS WILL OCCUR IN STORMS. IN THE WAKE OF
THE FRONT...WINDS WILL BE GUSTY FROM THE WEST BUT NOT AS STRONG AS
THIS AFTERNOON. SKIES WILL BECOME CLEAR BY MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY THROUGH 9 PM CST THIS EVENING FOR
     BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
     DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
     LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
     KY-WEBSTER.

MO...WIND ADVISORY THROUGH 9 PM CST THIS EVENING
     FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...WIND ADVISORY THROUGH 9 PM CST THIS EVENING
     FOR ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-
     JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-
     SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...WIND ADVISORY THROUGH 9 PM CST THIS EVENING
     FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

PUBLIC.....MEFFERT
AVIATION...MY
Hazardous weather outlook, Dec 27, 2:14 PM CST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
214 PM CST SAT DEC 27 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281215-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
214 PM CST SAT DEC 27 2008

...OUTBREAK OF SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON
AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH REMAINS IN EFFECT FOR SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS...AS WELL AS A SMALL PART OF WESTERN KENTUCKY
UNTIL 7 PM. ACROSS SOUTHWEST INDIANA AND MOST OF WESTERN
KENTUCKY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH
TONIGHT.

THERE EXISTS THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS AND
ISOLATED TORNADOES IN THE TORNADO WATCH AREA. THE PRIMARY TIME FRAME
IS FROM LATE THIS AFTERNOON THROUGH THE EVENING HOURS.

ISOLATED WIND DAMAGE AND POSSIBLY A TORNADO ARE THE PRIMARY
HAZARDS IN THE SLIGHT RISK AREA. THE TIME FRAME IN THE SLIGHT RISK
AREA WOULD BE MAINLY DURING THE EVENING AND EARLY NIGHT TIME
HOURS.

IN ADDITION TO STRONG WINDS AT THE SURFACE AND ALOFT...PLENTY OF
WARMTH AND MOISTURE IS IN PLACE. THESE INGREDIENTS MAY COMBINE
WITH A STRONG COLD FRONT TO PRODUCE A LINE OF SEVERE STORMS. A FEW
TORNADIC SUPERCELLS ARE NOT OUT OF THE QUESTION...EITHER ALONG OR
AHEAD OF THE LINE.

THE MOTION OF INDIVIDUAL STORMS WILL BE NORTHEAST AROUND
60 MPH. THE MOVEMENT OF THE LINE OF STORMS WITH THE COLD FRONT
SHOULD MOVE EAST AROUND 40 TO 50 MPH.

A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE AREA THROUGH 9 PM
THIS EVENING. STRONG SOUTH WINDS AHEAD OF THE COLD FRONT WILL
RANGE FROM 20 TO 35 MPH WITH GUSTS TO 45 MPH. SEE THE WIND
ADVISORY PRODUCT FOR MORE DETAILS.

SOME STORMS MAY PRODUCE LOCALLY HEAVY RAIN...RESULTING IN MINOR
FLOODING OF POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED IN THE TORNADO WATCH AREA.
SPOTTER ACTIVATION MAY BE REQUESTED IN THE SLIGHT RISK AREA.

MY/JAP

In the hours before

Local storm report, Dec 27, 5:44 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
544 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     DEXTER                  36.79N 89.96W
12/27/2008                   STODDARD           MO   EMERGENCY MNGR

            TELEPHONE POLES DOWN WITH INDIVIDUALS TRAPPED.

&&

SMITTY
Special weather statement, Dec 27, 5:54 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
554 PM CST SAT DEC 27 2008

ILZ076>078-082-083-086-087-090-091-094-INZ081-085-086-KYZ005>015-
018-280100-
WAYNE IL-EDWARDS-WABASH-HAMILTON-WHITE-SALINE-GALLATIN-POPE-
HARDIN-MASSAC-GIBSON-POSEY-VANDERBURGH-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HENDERSON-
INCLUDING THE CITIES OF...FAIRFIELD...ALBION...MOUNT CARMEL...
MCLEANSBORO...CARMI...HARRISBURG...SHAWNEETOWN...GOLCONDA...
ELIZABETHTOWN...METROPOLIS...FORT BRANCH...POSEYVILLE...
EVANSVILLE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...MURRAY...
MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...DIXON...
HENDERSON
554 PM CST SAT DEC 27 2008

...LINE OF STRONG STORMS MOVING EASTWARD THROUGH PORTIONS OF
SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY...

SHORTLY BEFORE 6 PM...A LINE OF STRONG STORMS EXTENDED FROM NEAR
MOUNT VERNON ILLINOIS SOUTHWEST THROUGH ANNA...THEN THROUGH
SIKESTON TO PORTAGEVILLE MISSOURI. THESE STORMS HAVE A HISTORY OF
PRODUCING GUSTY WINDS TO 35 TO 50 MPH...PRODUCING SOME WIND DAMAGE
AND BRIEF TORRENTIAL RAINS. THROUGH 7 PM...THESE STORMS WILL NEAR
THE COMMUNITIES OF MOUNT CARMEL AND HARRISBURG ILLINOIS...AS WELL
AS MOUNT VERNON INDIANA AND THE KENTUCKY LAKE AREA. MOTORIST
SHOULD USE CAUTION WHEN TRAVELING DUE TO PONDING OF ROADWAYS.
INDIVIDUALS OUTDOORS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING
WEATHER CONDITIONS.
Local storm report, Dec 27, 6:01 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
601 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     CAPE GIRARDEAU          37.31N 89.55W
12/27/2008  M59 MPH          CAPE GIRARDEAU     MO   ASOS

&&

SMITTY
Special weather statement, Dec 27, 6:25 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
625 PM CST SAT DEC 27 2008

INZ081-082-085>088-KYZ008>022-280200-
GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-MARSHALL-CALLOWAY-
CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-
HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...BENTON...MURRAY...MARION...
EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...DIXON...
MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...CALHOUN...
GREENVILLE...ELKTON
625 PM CST SAT DEC 27 2008

...STRONG THUNDERSTORMS MOVING INTO SOUTHWEST INDIANA AND WESTERN
KENTUCKY...

A LINE OF STRONG STORMS EXTENDED FROM NEAR FAIRFIELD ILLINOIS
SOUTHWEST THROUGH CAIRO...THEN ALONG THE MISSISSIPPI RIVER. THESE
STORMS HAVE A HISTORY OF PRODUCING GUSTY WINDS TO 35 TO 50
MPH...PRODUCING SOME WIND DAMAGE AND BRIEF TORRENTIAL RAINS.
THROUGH 8 PM...THESE STORMS WILL AFFECT THE COMMUNITIES OF FORT
BRANCH AND EVANSVILLE INDIANA...AS WELL AS COMMUNITIES IN
PENNYRILE AND GREEN RIVER VALLEY AREAS OF WESTERN KENTUCKY. MOTORIST
SHOULD USE CAUTION WHEN TRAVELING DUE TO PONDING OF ROADWAYS.
INDIVIDUALS OUTDOORS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING
WEATHER CONDITIONS.
Local storm report, Dec 27, 6:32 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
632 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     CAPE GIRARDEAU          37.31N 89.55W
12/27/2008                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            HEAVY DAMAGE REPORTED TO A DOUBLE WIDE. HALF THE ROOF HAS
            BEEN BLOWN OFF, STRUCTURAL DAMAGE, DECK OBLITERATED,
            FRONT YARD RIDDLED WITH DEBRIS. NO REPORTS OF DOWNED
            POWERLINES OR TREES. OCCUPANTS NOT HOME.

&&

JAYSONW
Local storm report, Dec 27, 6:50 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
650 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     MOUNT VERNON            38.32N 88.91W
12/27/2008                   JEFFERSON          IL   LAW ENFORCEMENT

            SOME TREES DOWN ON NORHT SIDE OF TOWN. POWER OUTAGES
            REPORTED IN INA.

&&

SMITTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCracken

When
December 27, 6:50 PM CST
Where
McCracken County, (Pah)barkley Arpt Pa
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.070, -88.770

A wind gust to 59 mph was measured by the automated wind equipment at Barkley Regional Airport. Sustained winds were measured at 44 mph. No damage was located in the area.

Thunderstorm Wind, Graves

When
December 27, 7:15 PM CST to 7:30 PM CST
Where
Graves County, 2 mi N of Mayfield to Symsonia
Measured
52 kt (60 mph) estimated gust
Property damage
$9,000
Reported by
Law Enforcement
Coordinates
36.759, -88.630

Several trees were blown down in the county.

Thunderstorm Wind, Livingston

When
December 27, 7:20 PM CST to 7:30 PM CST
Where
Livingston County, Smithland to Salem
Measured
52 kt (60 mph) estimated gust
Property damage
$9,000
Reported by
Trained Spotter
Coordinates
37.130, -88.400

Several trees were down throughout the county.

Thunderstorm Wind, Marshall

When
December 27, 7:49 PM CST
Where
Marshall County, Benton
Measured
52 kt (60 mph) estimated gust
Property damage
$9,000
Reported by
Law Enforcement
Coordinates
36.870, -88.350

Several trees were blown down in the Benton area.

Thunderstorm Wind, Calloway

When
December 27, 7:50 PM CST
Where
Calloway County, Stella
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.650, -88.380

A trained spotter estimated a wind gust to 60 mph.

Thunderstorm Wind, Christian

When
December 27, 9:25 PM CST to 9:35 PM CST
Where
Christian County, 1 mi W of Hopkinsville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
36.850, -87.498

An off-duty meteorologist estimated a wind gust to 60 mph. A couple of trees were blown down, blocking roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140254, 140252, 140251, 140253, 140255, 140256.